question-icon

What causes cramping and spotting before the expected date of periods?

default
Posted on Mon, 1 Jun 2015
Question: Hello,
I had unprotected sex on anywhere from day 7 of my cycle to day 11. Not really sure because I'm not totally sure what did my period started in April. My partner did pull out and I took emergency contraception the following day. I took 4 Minastrin FE 24 twice twelve hours apart as recommended to prevent pregnancy. This all happened on may 5. I normally have an average of a 30 day cycle, but it has been much shorter at time. I never felt like I ovulated because I normally have ovulation pain. I had no egg white cervical mucous either. Yesterday I started cramping and today I am still cramping and having brown spotting. It's normal for me to have brown spotting a day or two before my period. How likely is it that I got pregnant? Is it possible for the ECP to cause my period to come earlier? Please help! Thank you!
doctor
Answered by Dr. Deepti Verma (24 minutes later)
Brief Answer:
Pregnancy rare

Detailed Answer:
Hi,

I have gone through your question and understand your concerns.

Unprotected intercourse from day 7-11 can lead to pregnancy if ovulation is early. Early ovulation is seen sometimes. But if you have taken Minastrin FE 24, which is a oral contraceptive pill,twice twelve hours apart as recommended to prevent pregnancy, it significantly lowers chances of pregnancy. However the chances are not absolutely zero.

Now, this cramping and spotting before the expected date of periods is most likely due to the hormonal effect of Minastrin FE 24. I would suggest you to wait for your periods, if they are delayed by more than a week then get a urine pregnancy test done.

ECP as I said can disturb the hormone balance causing you to bleed early / late. It can also cause symptoms as described by you.

Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Deepti Verma (11 hours later)
Thank you for your response. Do you think the brown blood could be implantation? I'm so nervous. I usually have some brown spotting before I start my period.
doctor
Answered by Dr. Deepti Verma (27 minutes later)
Brief Answer:
implantation bleeding unlikely

Detailed Answer:
Hi, thanks for responding.

Implantation bleeding usually occurs at day 5 after fertilization. So, it is highly unlikely that you have got implantation bleeding as it is now more than 10 days past hormonal intake and act of intercourse. I would suggest you to get your urine pregnancy test if your periods are delayed.

Hope you found the answer helpful.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Deepti Verma (48 minutes later)
I went ahead and took a pregnancy test and it was negative. I have always had pretty early positives. Well, I only have two children and had early positives with them. I know it is probably too early since my period is really not due for a week and a few days. I'm just hoping my period is coming early.
doctor
Answered by Dr. Deepti Verma (1 hour later)
Brief Answer:
Too early for pregnancy test

Detailed Answer:
Hi, I have gone through your question and understand your concerns. Its quite early to do a pregnancy test one week prior to expected periods. I would suggest you to wait for the period, and if delayed then do get a urine pregnancy test to confirm the diagnosis.
Hope you found the answer. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Deepti Verma (14 minutes later)
Thank you. Percentage wise what chance do you think I have of being pregnant after taking Minastrin and at the point in my cycle I was?
doctor
Answered by Dr. Deepti Verma (15 minutes later)
Brief Answer:
very rare chance

Detailed Answer:
Hi, I have gone through your question and understand your concerns. Since you had intercourse most probably prior to ovulation, the chances of pregnancy are negligible. Moreover, even if your ovulation was early, the chances of pregnancy are less than 2-3%, as you have taken emergency contraception.
I suggest you not to worry so much.
Hope you found the answer helpful.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes cramping and spotting before the expected date of periods?

Brief Answer: Pregnancy rare Detailed Answer: Hi, I have gone through your question and understand your concerns. Unprotected intercourse from day 7-11 can lead to pregnancy if ovulation is early. Early ovulation is seen sometimes. But if you have taken Minastrin FE 24, which is a oral contraceptive pill,twice twelve hours apart as recommended to prevent pregnancy, it significantly lowers chances of pregnancy. However the chances are not absolutely zero. Now, this cramping and spotting before the expected date of periods is most likely due to the hormonal effect of Minastrin FE 24. I would suggest you to wait for your periods, if they are delayed by more than a week then get a urine pregnancy test done. ECP as I said can disturb the hormone balance causing you to bleed early / late. It can also cause symptoms as described by you. Hope you found the answer helpful. Please do get back for further queries. Wishing you good health. Regards, Dr Deepti Verma.